Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Apr 6, 2023, 3:57 PM CDT for Gonzales County, Karnes County, Wilson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2023, 3:57 PM CDT (20:57 UTC)
- Expired
- Apr 6, 2023, 7:51 PM CDT
- In force
- 4 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gonzales County, TX, Karnes County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 61 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 442 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
044
WGUS54 KEWX 062057
FFWEWX
TXC177-255-493-070100-
/O.NEW.KEWX.FF.W.0004.230406T2057Z-230407T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
357 PM CDT Thu Apr 6 2023
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Central Gonzales County in south central Texas...
Northwestern Karnes County in south central Texas...
Southeastern Wilson County in south central Texas...
* Until 800 PM CDT.
* At 357 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 4 and 6
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Gonzales, Kosciusko, Nixon, Falls City, Smiley, Pandora, Gillett,
Cestohowa, Bebe, Wrightsboro, Monthalia, Cost, Oak Forest,
Paweleville, Pana Maria and Hobson.
This includes the following streams and drainages...
Cibolo Creek, Brushy Creek, Elm Creek, Peach Creek, Mulifest
Creek, Clemens Creek, Sandies Creek, Board Branch, Answorth
Branch, Las Moras Creek, Liberty Creek, O'Neal Creek, Shockley
Creek, Clear Fork Creek, North Fork Smith Creek, Cottonwood Creek,
Willow Creek, Mustang Creek, Rhymes Creek, Lake Slough, Cow Creek,
Ecleto Creek, Panna Maria Creek, Marcelinas Creek, Murray Branch,
Jack Pump Creek, San Antonio River, Kerr Creek, Cooper Creek,
Sugar Creek, Tinsley Creek, Jacobs Creek, Conquista Creek, Five
Mile Creek, Denton Creek, Mound Creek, Cross Timber Creek, Dry
Creek, Salty Creek, Smith Creek, Panther Branch, Dry Ecleto Creek,
San Marcos River, Guadalupe River, Yow Branch, Tally Branch and
Elm Slough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2895 9809 2929 9780 2964 9749 2953 9731
2917 9768 2889 9794
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
271 follow-up statement
989
WGUS74 KEWX 070051
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
751 PM CDT Thu Apr 6 2023
TXC177-255-493-070101-
/O.CAN.KEWX.FF.W.0004.000000T0000Z-230407T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gonzales TX-Karnes TX-Wilson TX-
751 PM CDT Thu Apr 6 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL GONZALES,
NORTHWESTERN KARNES AND SOUTHEASTERN WILSON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 2895 9809 2929 9780 2964 9749 2953 9731
2917 9768 2889 9794
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 2:11 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 6, 2:11 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 211 PM CDT Thu Apr 6 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Friday night) Issued at 203 PM CDT Thu Apr 6 2023 Latest GOES 16 DC-Type mesosector imagery shows this mornings' convection lifting off to the northeast, with some breaks behind it over the I-35 Corridor and westward into the Rio Grande Plains. Latest suite of CAMs initiated quite well, with a secondary round of showers and embedded thunderstorms expected to develop along I-37 and southward through Corpus Christi, then lift northward through the Coastal Plains and I-35 Corridor this afternoon through early evening. Mid-level lapse rates remain fairly steep, around 7.0 to 7.5 C/km, and given the continued overrunning setup with southwesterly flow from 850mb and up and northeasterly flow at the sfc, we should continue to see rounds of rain and thunderstorms, with a localized flooding threat being the primary concern. Some small hail is also possible, especially over the Coastal Plains where SPC has trimmed the day 1 outlook to just include that region in the Marginal Risk. Meanwhile, WPC does include a good chunk of the CWA in the day 1 Slight Risk for excessive rainfall, with amounts between 1-3 inches for most locations from the I-35 Corridor and eastward. Some locally higher amounts have been noted, especially over the Coastal Plains, where a amounts could exceed 5" for some spots. Friday will bring continued rain and storm chances, but amounts should be lower as upper level support starts to wane. Temperatures will remain quite cold for early April with highs in the 50s for many. Any rain should exit the area from west to east by 06Z Saturday. && .LONG TERM... (Saturday through Thursday) Issued at 203 PM CDT Thu Apr 6 2023 There may be a few light showers along and east of Highway 183 by dawn on Saturday, otherwise, expect dry weather conditions across south central Texas for most of the day and evening. Highs are forecast to be in the upper 60s to mid 70s along the Rio Grande. Dry weather conditions continue into Sunday with warmer highs in the 70s over most locations with up to 80 degrees along the Rio Grande. Rain chances return to the southern Edwards Plateau and Rio Grande on Monday as increased moisture from the Gulf of Mexico spreads to those areas. The passing of an upper level short wave axis could aid to generate an isolated thunderstorm or two. Continued the focus for rain across the Rio Grande on Tuesday as another upper level short wave axis moves across the area. However, dry weather conditions arrive on Wednesday and stay like that for the remainder of the work week. By Thursday, highs are forecast to be in the 80s across all of south central Texas. && .AVIATION... (18Z TAFS) Issued at 1200 PM CDT Thu Apr 6 2023 The latest thinking is that storms will redevelop south of the SAT/SSF terminals by 19Z-20Z and move through and up through AUS as well. Have gone with a TEMPO group between 20Z-00Z with TSRA at all three I-35 sites. IFR ceilings are likely this afternoon and stretching into the overnight hours as well. At DRT, expect VFR ceilings through sunset, followed by the development of MVFR and a chance for VCTS and -RA to move in after 06Z. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 50 58 51 70 / 90 80 30 0 Austin Bergstrom Intl Airport 49 56 50 69 / 80 80 30 0 New Braunfels Muni Airport 51 59 51 71 / 80 80 20 0 Burnet Muni Airport 47 55 48 68 / 80 80 30 0 Del Rio Intl Airport 55 61 54 76 / 40 60 10 0 Georgetown Muni Airport 48 56 49 68 / 90 80 30 0 Hondo Muni Airport 51 59 51 73 / 70 80 20 0 San Marcos Muni Airport 50 57 50 70 / 90 70 20 0 La Grange - Fayette Regional 53 58 52 67 / 90 80 30 0 San Antonio Intl Airport 52 59 52 71 / 80 80 20 0 Stinson Muni Airport 53 60 53 72 / 80 80 20 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...MMM Long-Term...17 Aviation...MMM
Hazardous weather outlook, Apr 6, 3:30 AM CDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 330 AM CDT Thu Apr 6 2023 TXZ171>173-183>194-202>209-217>225-228-071215- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 330 AM CDT Thu Apr 6 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated strong to severe storms are possible today as widespread rain moves into the region. Hail will be the main threat as well as locally heavy rain east of the I35 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Multiple rounds of showers and thunderstorms are expected through Friday night. Isolated strong storms are possible across most of south central Texas on Friday. Heavy rains are possible mainly along and east of the I-35 corridor. Minor flooding may become possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 6, 2:00 PM CDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 200 PM CDT Thu Apr 6 2023 TXZ221>224-061945- Karnes TX-De Witt TX-Gonzales TX-Wilson TX- 200 PM CDT Thu Apr 6 2023 ...A strong thunderstorm will impact portions of west central DeWitt, northeastern Karnes, southwestern Gonzales and east central Wilson Counties through 245 PM CDT... At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near Cestohowa, or 9 miles northeast of Karnes City, moving northeast at 40 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Nixon, Smiley, Cestohowa, Gillett, Westhoff, Gruenau, New Davy, Ecleto, Sample, Helena and Pana Maria. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2887 9780 2898 9796 2942 9767 2921 9736 TIME...MOT...LOC 1900Z 218DEG 34KT 2900 9782 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH BF
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:37 PM CDT | Special Weather Statement | EWX | Lavaca | 38 min |
| Apr 5, 9:39 PM CDT | Special Weather Statement | EWX | Lee | 66 min |
| Apr 5, 9:50 PM CDT | Special Weather Statement | EWX | Wilson | 40 min |
| Apr 5, 9:51 PM CDT | Special Weather Statement | EWX | Atascosa | 39 min |
| Apr 5, 9:53 PM CDT | Special Weather Statement | EWX | Gonzales | 52 min |
| Apr 5, 10:00 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Lavaca | 23 min |
| Apr 5, 10:02 PM CDT | Special Weather Statement | EWX | Lee | 43 min |
| Apr 5, 10:03 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Karnes, Wilson | 42 min |
| Apr 5, 10:07 PM CDT | Severe Thunderstorm Warning | EWX | Guadalupe, Wilson | 15 min |
| Apr 5, 10:36 PM CDT | Special Weather Statement | EWX | Caldwell, Guadalupe | 39 min |
| Apr 5, 10:38 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, DeWitt, Karnes, Wilson | 28 min |
| Apr 5, 10:41 PM CDT | Severe Thunderstorm Warning | EWX | Fayette, Lavaca | 31 min |
| Apr 5, 10:47 PM CDT | Special Weather Statement | EWX | Fayette | 43 min |
| Apr 5, 10:50 PM CDT | Special Weather Statement | EWX | Wilson | 40 min |
| Apr 5, 10:54 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Guadalupe | 39 min |
| Apr 5, 11:16 PM CDT | Special Weather Statement | EWX | Karnes | 44 min |
| Apr 5, 11:26 PM CDT | Special Weather Statement | EWX | Gonzales | 49 min |
| Apr 5, 11:30 PM CDT | Special Weather Statement | EWX | Bastrop | 45 min |
| Apr 5, 11:32 PM CDT | Special Weather Statement | EWX | Guadalupe | 43 min |
| Apr 5, 11:33 PM CDT | Severe Thunderstorm Warning | EWX | Guadalupe, Wilson | 35 min |
| Apr 5, 11:43 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Fayette, Gonzales | 20 min |
| Apr 6, 12:10 AM CDT | Special Weather Statement | EWX | Caldwell | 50 min |
| Apr 6, 12:12 AM CDT | Special Weather Statement | EWX | Lavaca | 48 min |
| Apr 6, 12:13 AM CDT | Special Weather Statement | EWX | Fayette | 47 min |
| Apr 6, 12:41 AM CDT | Special Weather Statement | EWX | Atascosa, Frio | 49 min |
| Apr 6, 3:30 AM CDT | Special Weather Statement | EWX | Atascosa | 45 min |
| Apr 6, 5:51 AM CDT | Areal Flood Advisory | EWX | Atascosa, Karnes, Wilson | 4 hr |
| Apr 6, 6:42 AM CDT | Flash Flood Warning | EWX | Atascosa, Karnes | 4 hr |
| Apr 6, 6:48 AM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Lavaca | 4 hr |
| Apr 6, 7:31 AM CDT | Special Weather Statement | EWX | Comal | 44 min |
| Apr 6, 8:14 AM CDT | Special Weather Statement | EWX | Bexar | 46 min |
| Apr 6, 8:45 AM CDT | Special Weather Statement | EWX | Kendall | 45 min |
| Apr 6, 8:47 AM CDT | Special Weather Statement | EWX | Gonzales | 43 min |
| Apr 6, 9:20 AM CDT | Special Weather Statement | EWX | Blanco | 40 min |
| Apr 6, 9:32 AM CDT | Areal Flood Advisory | EWX | Fayette, Gonzales, Karnes, Lavaca, Wilson | 3 hr |
| Apr 6, 12:54 PM CDT | Areal Flood Advisory | EWX | Bastrop, Lee | 3 hr |
| Apr 6, 2:00 PM CDT | Special Weather Statement | EWX | Karnes | 45 min |
| Apr 6, 2:27 PM CDT | Areal Flood Advisory | EWX | Bastrop, Travis, Williamson | 3 hr |
| Apr 6, 2:28 PM CDT | Flash Flood Warning | EWX | Atascosa, Karnes | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.